Hearing Associates of Libertyville, IL

Woman with ringing in her ears after taking this common medication.

You detect a ringing in your ears when you wake up in the morning. They were okay yesterday so that’s strange. So now you’re asking yourself what the cause may be: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been listening to your music at an excessive volume (it’s all been quite moderate lately). But you did have a headache yesterday, and you did take some aspirin last night.

Might it be the aspirin?

And that possibility gets your mind working because maybe it is the aspirin. You feel like you remember hearing that some medications can produce tinnitus symptoms. Could aspirin be one of those medicines? And if so, should you stop taking it?

Tinnitus And Medication – What’s The Connection?

The long standing rumor has linked tinnitus symptoms with countless medicines. But what is the truth behind these rumors?

Tinnitus is commonly seen as a side effect of a broad swath of medicines. But the reality is that only a small number of medications lead to tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of hypotheses:

  • Your blood pressure can be changed by many medicines which in turn can trigger tinnitus symptoms.
  • It can be stressful to start taking a new medicine. Or, in some situations, it’s the root cause, the thing that you’re using the medication to fix, that is stressful. And stress is commonly linked to tinnitus. So in this case, the tinnitus symptoms aren’t being produced by the medicine. It’s the stress of the whole experience, though the confusion between the two is somewhat understandable.
  • Tinnitus is a fairly common affliction. Chronic tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals deal with tinnitus symptoms. Enough people will begin using medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.

What Medicines Are Linked to Tinnitus

There is a scientifically proven link between tinnitus and a few medications.

Powerful Antibiotics And The Tinnitus Connection

There are ototoxic (damaging to the ears) properties in some antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually saved for specific instances. High doses are known to produce damage to the ears (including some tinnitus symptoms), so such dosages are usually limited.

Blood Pressure Medication

Diuretics are commonly prescribed for individuals who are dealing with hypertension (high blood pressure). Creating diuretics are known to trigger tinnitus-like symptoms, but usually at substantially higher doses than you might typically encounter.

Aspirin Can Trigger Ringing in Your Ears

It is feasible that the aspirin you took is causing that ringing. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus starts at extremely high dosages of aspirin. Tinnitus symptoms normally won’t be produced by normal headache doses. But when you stop taking high dosages of aspirin, fortunately, the ringing tends to recede.

Consult Your Doctor

There are a few other medicines that might be capable of triggering tinnitus. And the interaction between some combinations of medications can also produce symptoms. So talking to your doctor about any medication side effects is the best plan.

That said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medicine, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Call Now
Find Location